Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Normal Diabetes
Apr 11, 2007

I've been POZ for over 14 years. My diabetes was found a couple of years ago after several years of HAART. Doctors seem to treat my diabetes just as they would for any 'regular' diabetic. I've become highly insulin resistant even though I'm on two types of insulin (humalog and lantus) along with pills (glipiside). With diabetes being a known side effect of protease it would appear that taking my HIV drugs just continues to cause problems with my diabetes. It would make for a viscous circle as the HIV drugs aggravate the diabetic problems. Currently Reyataz, Norvir, Viread and Combivir make up my drug regiment. I saw a response in 2002 from Dr. Keith Henry in 2002 Protease inhibitors can cause insulin resistance quickly but often that effect is reversed after they are stopped. It sounds like your pancreas is having a hard time producing insulin and/or you have developed some degree of insulin resistance. What role protease inhibitors may play in that is still a topic of debate and study. KH Has anything changed in the 4 years since his response in regards to the treatment of diabetics and their continued use of HIV drugs?

Response from Dr. Henry

Many of the protease inhibitors used 4-5 years ago had more of a tendency to aggravate insulin resistance then more contempary regimens used today in the US. There likely is a variation from person to person in whether certain HIV drugs trigger insulin resistance that is due to genetic factors. Atazanavir generally has had a fairly clean metabolic profile. Norvir boosting can aggravate diabetes in a small subset of patients but is needed when atazanavir is used with tenofovir. Some patients can switch from tenofovir to an alternative drug like abacavir and then do OK stopping the Norvir and dose adjusting the atazanavir. That may help the metabolic picture some patients. Diabetes is a major challenge in the general population with increasing prevalence so it can be tough to sort out the contributions of a particular drug in the background of polypharmacy and other potential risk factors (again including genetics). The vast majority of my HIV + patients with diabetics are being successfully co-managed (continuing their antiretroviral treatment) with some benefiting from changing their HIV meds around to find a better metabolic fit. KH



Previous
continued decline in sexual function
Next
does methadone activate latent hiv?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement